New York, 2017Damaging Winds in New York, November 5, 2017
November 5, 2017 · NWS BUF · 2 events in 1 county or zone
Thunderstorms accompanied a cold front crossing the region. In Chautauqua County, the thunderstorm winds downed trees in Stockton and near Mayville at the Chautauqua Institution.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms accompanied a cold front crossing the region. In Chautauqua County, the thunderstorm winds downed trees in Stockton and near Mayville at the Chautauqua Institution.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 5, 4:40 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 5, 4:40 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
440 PM EST Sun Nov 5 2017
.SYNOPSIS...
A cold front will slowly cross the area late this afternoon through
early Monday morning with several rounds of heavy rain and scattered
thunderstorms, which may result in flooding in some areas. High
pressure will then bring mainly dry and cool weather late Monday
through Thursday. Even colder air may arrive at the end of the week
following a cold front Thursday night.
&&
.NEAR TERM /THROUGH MONDAY/...
A warm frontal segment will continue to be the focus for the most
widespread showers and scattered thunderstorms through mid to late
afternoon. A 40-50 knot low level jet will enhance isentropic
upglide and moisture transport across the warm front, supporting
widespread showers moving from the Genesee Valley and western Finger
Lakes across the eastern Lake Ontario region this afternoon. Behind
this area of rain, Western NY will see a brief break in the rain
with just a few scattered light showers through mid afternoon.
Temperatures will be unseasonably mild this afternoon, with highs in
the low to mid 60s across the lake plains of Western NY aided by SSW
downslope flow. Expect mid to upper 50s across the higher terrain of
the western Southern Tier to the eastern Lake Ontario region.
By late this afternoon and early evening the next round of rain, the
heaviest yet, will arrive in Western NY. A strong mid level
shortwave with associated DPVA will spread across the eastern Great
Lakes, with strong upper level divergence in the right entrance
region of a 120+ knot upper level jet situated across Ontario and
Quebec. At the same time, a cold front will slowly push southeast
across the area. A baroclinic wave will develop along the front, and
enhance low level convergence and frontogenesis as the front moves
across the region. PWAT reaches 1.4 inches this evening. While this
would not be terribly high for summer, at this time of year these
PWAT values are 2-3 standard deviations above normal. The
combination of strong synoptic scale forcing and anomalous moisture
will set the stage for widespread heavy rainfall across the region.
The heaviest rain will enter Western NY late this afternoon, then
spread rapidly northeast across the region through early evening.
Enough elevated instability exists to support scattered
thunderstorms as well with locally heavy rainfall. The majority of
the heavy rain will fall through about midnight, then taper off to
lighter rain late tonight as the stronger forcing and moisture
convergence moves east of the area. Additional rainfall amounts of 1-
1.5 inches are likely across Western NY and the eastern Lake Ontario
region from late this afternoon through tonight, with somewhat
lesser amounts from the Genesee Valley into the western Finger
Lakes. 2 day storm totals will exceed 2 inches across Western NY and
the eastern Lake Ontario region.
The majority of the severe weather potential will remain across Ohio
and PA where more favorable instability will be found. Expect
initial cellular convection to grow upscale into broken line
segments and progress across eastern Ohio and western PA this
evening. The northern end of this line of storms may clip the
southwest corner of NY with gusty winds and locally damaging winds
not out of the question across the western Southern Tier during the
early to mid evening.
Late tonight and Monday morning the cold front will move southeast
of the area, with showers ending from northwest to southeast. The
deeper synoptic moisture will pull away, but northwest upslope flow
and lake effect clouds will keep a good deal of cloud cover through
the day. While the airmass grows cold enough to support lake effect
clouds, the inversion remains too shallow at 5K feet to support any
lake effect showers. Moderate cold advection on Monday will force
temperatures to fall from the 50s in the morning to the 40s during
the afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Throughout Monday night through Wednesday night, fairly high surface
pressure will extend from the Northern Plains east into the Great
Lakes region. This should ensure much needed dry weather for all of
WNY and CNY. It should be cool however, with highs mostly in the
40s and lows near or below freezing in valley bottoms.
There is only one problem - the NAM and its close variants have
been insistent in developing a surface wave and associated area
of precipitation Tuesday/Tuesday night over PA close to the
inland sections of the Southern Tier. While there is some
credence to this scenario as there should be an upper level jet
over the nation's mid section that could conceivably create a
surface wave, the global models are much drier. For now will
lean toward the dry solution with the relatively high pressure
across the region. Precipitation would like be mostly or all
snow however, so it will be interesting to see if the other
models latch on to the NAM, or if the NAM backs off.
By late Tuesday night, all models are in better agreement with high
pressure settling across the region. Given saturated ground, valley
fog may result in Southern Tier and some other locations. Normally
this common occurrence wouldn't bee an issue, but fog formation
could also result in some black ice as temperatures drop into
the 20s.
By Wednesday, high pressure will continue with more dry but cool
conditions.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The coldest air of the very young winter season will arrive this
period as a strong upper level shortwave trough dips southward from
Canada and across the Great Lakes region. In fact this shortwave is
currently advancing northward from Greenland towards the North Pole
this Sunday evening...and will eventually transport arctic air
southward across the Canadian Prairies early this week.
For Thursday this shortwave trough of low pressure, and attendant
surface low will be to our west over the Central Great Lakes.
Southwesterly flow ahead of this feature will bring one more
typically mild, cloudy late autumn day to the Eastern Great Lakes
region with temperatures in the mid 40s to lower 50s. A stray shower
or two cannot be ruled out with the southwest flow, but the better
chance will be Friday night and into early Saturday. Tracking the
shortwave it will not be tapping into any moisture source, with
continental polar air crossing the region late Thursday night and
early Friday morning. Will maintain just chance Pops for
showers/snow showers along a cold front but it may end up
being a dry frontal passage for some.
Behind the cold front Friday and Saturday, 850 hPa temperatures will
be dropping to around -12 to -16C with the cold air to the north.
Looking at 850 hPa temperature climatology for Buffalo...the coldest
temperature recorded at 12Z on the 11th is -12.9C, and the moving
average is -13.6C. This airmass will rival any of the coldest
airmasses that occurred on November 10th and 11th, and thus will
forecast temperatures even below what the model guidance has. There
is still some uncertainty with the timing of the cold front, and we
could see a few 'mild hours' Friday before the cold front sweeps
through with falling temperatures during the day...especially
towards the east. Highs later Friday and Saturday will likely be in
the low to mid 30s...with overnight lows Friday night and Saturday
night in the teens to 20s. Warmest areas will be right along the
shoreline where a lake still in the 50s will moderate the falling
overnight temperatures.
Since the source of this airmass is from the dry continental region,
lake effect response will be limited. Will hold onto a chance pop
into Friday evening for some lake snow showers south/southeast of
the lakes for scattered light lake effect snow showers. After this a
broad and strong area of high pressure will maintain precipitation
free weather Friday night through Saturday night...and possibly
through the remainder of the weekend. Below normal temperatures are
expected to persist through the weekend...with Sunday perhaps not as
cold with temperatures nearing the lower 40s.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
An area of concentrated showers and scattered thunderstorms will
move from the Genesee Valley and western Finger Lakes to the eastern
Lake Ontario region this afternoon. This will continue to produce
areas of MVFR to IFR VSBY in the heavier showers. The next batch of
moderate to heavy rain and scattered thunderstorms will arrive by
late afternoon across Western NY, then rapidly spread northeast
across the rest of the area through early evening. This will produce
additional areas of MVFR to IFR VSBY. The heavier rain will taper
off to light rain after midnight, with the light rain ending from
northwest to southeast Monday morning as a cold front moves across
the area.
CIGS will be mainly MVFR at lower elevations and IFR higher terrain
through late this afternoon. IFR CIGS will become more widespread
even at lower elevations this evening and continue through much of
tonight as the cold front slowly crosses the area. On Monday IFR and
MVFR CIGS will improve to VFR through the course of the day.
Outlook...
Tuesday through Friday...Mainly VFR.
&&
.MARINE...
Moderate southerly winds will continue this afternoon and evening,
with the strongest winds along the Lake Erie shore and at the east
end of Lake Ontario. While the southerly winds will direct the
higher wave action into Canadian waters, the winds alone will reach
Small Craft Advisory criteria. Winds will become northwest on Monday
behind a cold front. This will bring another period of Small Craft
Advisory conditions to the south shore of Lake Ontario. High
pressure will then bring a period of lighter winds Tuesday through
Wednesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Monday afternoon for NYZ004>008-014.
Flood Watch through Monday afternoon for NYZ001>003-010>013-
019>021-085.
MARINE...Small Craft Advisory until 7 PM EST this evening for LEZ040-
041.
Small Craft Advisory until 7 PM EST this evening for
LOZ043-044.
Small Craft Advisory from 6 AM to 10 PM EST Monday for
LOZ043-044.
Small Craft Advisory from 4 AM to 4 PM EST Monday for
LOZ042.
Small Craft Advisory until 7 PM EST Monday for LOZ045.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...ZAFF
LONG TERM...THOMAS
AVIATION...HITCHCOCK
MARINE...HITCHCOCKHazardous weather outlook, Nov 5, 4:18 AM EST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
418 AM EST Sun Nov 5 2017
NYZ001>008-011-013-014-061000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Livingston-Ontario-
418 AM EST Sun Nov 5 2017
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ010-012-019>021-085-061000-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
418 AM EST Sun Nov 5 2017
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Scattered thunderstorms are expected this evening and tonight. Some
of these storms may contain strong gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ030-042>045-062>065-SLZ022-024-061000-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
418 AM EST Sun Nov 5 2017
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-061000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
418 AM EST Sun Nov 5 2017
This Hazardous Weather Outlook is for the New York waters of Lake
Erie.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected this evening and tonight. Some
of these storms may contain strong gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Nov 5, 3:50 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
350 PM EST SUN NOV 5 2017
NYZ010-085-052115-
Southern Erie-Northern Erie-
350 PM EST SUN NOV 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...
At 347 PM EST, a strong thunderstorm was located near Angola On The
Lake, or 15 miles west of Hamburg, moving northeast at 40 mph.
Winds gusts 40 to 50 mph are possible with this storm, strongest
near the Lake Erie shoreline.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster,
Hamburg, East Aurora, Elma and Orchard Park.
This includes Interstate 90 between exits 57 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not driveour vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4267 7912 4273 7908 4276 7898 4280 7892
4283 7893 4285 7892 4295 7868 4272 7855
4266 7913
TIME...MOT...LOC 2047Z 246DEG 36KT 4270 7914
ChurchThunderstorm Wind, Chautauqua
- When
- November 5, 6:54 PM EST
- Where
- Chautauqua County, 0.69 mi N of Chautauqua
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.210, -79.470
Law enforcement reported trees downed by thunderstorm winds.
Thunderstorm Wind, Chautauqua
- When
- November 5, 6:55 PM EST
- Where
- Chautauqua County, 0.51 mi W of Stockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -79.360
Law enforcement reported trees downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Pennsylvania, November 5, 20172 deaths · $950,000 · EF0 · 5 events
- Tornadoes and Flash Flooding in Ohio, November 5 to 6, 20178 injured · $16 million · EF2 · 29 events
- Tornadoes and Damaging Winds in Ohio, November 5, 2017$22 million · EF2 · 50 events
- Tornadoes and Flash Flooding in Indiana, November 5, 2017$430,000 · EF2 · 35 events
- Tornadoes and Damaging Winds in Indiana, November 5, 2017$551,000 · EF1 · 7 events
- Tornadoes and Flash Flooding in Indiana, November 5, 20171 injured · EF2 · 9 events
- Tornado and Hail in Illinois, November 5, 2017$130,000 · EF1 · 8 events
- Flooding in New York, November 5 to 9, 2017$100,000 · 10 events
- Tornado and Flood in Ohio, November 5 to 6, 2017$27,000 · EF1 · 10 events
- Flood and Damaging Winds in Pennsylvania, November 5 to 6, 2017$41,000 · 50 kt wind · 23 events
- Flash Flooding in Indiana, November 5 to 6, 2017$40,000 · 7 events
- Flash Flooding and Flooding in Ohio, November 5 to 9, 2017$29,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728882, 728883.